Virginia, 2003Tornado and Damaging Winds in Virginia, May 7, 2003
May 7, 2003 · NWS LWX · 16 events in 6 counties and zones
Two severe thunderstorms moved through Northern Virginia during the afternoon of the 7th. C.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $26,000
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two severe thunderstorms moved through Northern Virginia during the afternoon of the 7th. One produced a tornado that moved through Fauquier County, and the other produced high winds that downed trees and power lines across the western suburbs of Washington D.C. In Fauquier County, an F0 tornado touched down 3 miles west of Warrenton. It lifted up and down along a 5 mile path before finally dissipating 2 miles southeast of town. The first location where damage was found was in the vicinity of Waterloo Estates. A large tree several feet in diameter was downed on Stonelea Lane. A three-quarter-mile long path of downed trees up to 50 yards wide was surveyed between Stonelea Lane and Fauquier High School. The tornado lifted as it pushed over the high school, but not before damaging a flag pole and athletic field equipment on school grounds. Several people at the high school saw the funnel and took shelter inside the building. The next touchdown was on Culpeper Street, just south of the center of town. Several tree branches were downed there. The tornado lifted off the ground again, but touched down briefly southeast of town near the intersection of Route 643 (Meetze Road) and Poplar Grove Drive. One final touchdown was observed near the intersection of Route 674 (Lunsford Road) and Route 670 (Auburn Road). Both touchdown locations southeast of town had minor tree damage. It is possible that the tornado touched down one more time in the community of Cassanova, about 5 miles southeast of Warrenton. Minor damage was reported at the intersection of Route 602 and 616, but the damage was cleaned up before it could be surveyed. A funnel cloud was spotted two more times with this storm, once near Brent Town in southeast Fauquier County and finally at Quantico in Prince William County. High winds were also produced by the thunderstorm just north and south of the tornado's path. Trees were downed in two locations along Route 802 (Springs Road) about 2 miles southwest of Warrenton. A microburst of wind up to 70 MPH downed several large trees in a small area of eastern Warrenton between Alexandria Pike and Walker Drive. Leaves and twigs were plastered to buildings and siding was damaged in this area as well. This thunderstorm also produced very heavy downpours and pea sized hail over Warrenton. Street and basement flooding was reported as the storm moved through. Small hail and heavy downpours were also reported in Opal.Another thunderstorm produced high winds across the Virginia suburbs of D.C. In Falls Church, a power line was downed onto a moving pickup truck on Westmoreland Drive. Two people were trapped inside the vehicle until firefighters could cut off electricity to the wires. In Fairfax County, power lines were downed onto Woodland Drive in Tyson's Corner. Trees were downed in Vienna. Cloud to ground lightning started a house fire northeast of Mount Vernon and blew transformers in Merrifield and Herndon. In the city of Fairfax, a townhouse and a house both caught fire after being struck by lightning. Scattered trees were downed as well, including one which fell on a car at the intersection of Arlington Boulevard and Dale Road. A wind gust of 46 MPH was recorded in Reston. In Alexandria, power lines were downed in the western end of the city.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 7, 1:15 PM EST, 3 hours 10 minutes earlier.
Area forecast discussion, May 7, 1:15 PM EST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
215 PM EDT WED MAY 7 2003
LLVLS DESTABILIZING THIS AFTN. CONVECTION DEVELOPING TO THE W. BEST
FRONTOGENETIC FORCING SHOULD FOCUS MOST WIDESPREAD CONVECTION OVR
NRN VA/MD. SHEAR INCRSG THRUT THE AFTN AND EVE WITH SVR POSS.
LEAD SHORTWV THAT TRIGGERED CONVECTION OVR WV QUICKLY SHEARING OUT
THIS MORN WITH CONVECTION RAPIDLY DSPTG. STGR SHORTWV TROF OVR THE
TN VLY MOVES QUICKLY NE PROGGED TO BE ROUGHLY ALG THE POTOMAC BY 00Z
TNGT. ALSO DOUBLE JET STRUCTURE NOTED IN ETA FCST OVR NRN MD WHIC
GREATLY ENHANCES VERT MOTION THIS EVE. STORMS WL BE MOVING...SO HVY
RAFL NOT A WIDESPREAD PROB. WK SFC WV PROGGED TO DEVELOP ALG STNRY
FNT TO THE N...WITH A WK TROF EXTENDING TO THE S. DEVELOPMENT OF THE
SFC WL WV WL START TO INCRS AND BACK LLVL WND FIELD AS EVE APCHS.
MUCH OF THE CONVECTION XPCTD TO LIFT TO THE NE OF THE AREA AROUND
03-05Z. GOOD DOWNSLOPING DEVELOPS CLRG OUT MUCH OF THE CLD CVR BY
MORN. SHORTWV MOVING BY TO THE N WL STEEPEN LAPSE RATES...BUT DON/T
THINK ENOUGH MOISTURE WL BE AVAIL FOR ANY CONVECTIVE DEVELOPMENT. WL
LEAVE FCST DRY FOR NOW...BUT KEEP SILENT 20 POPS ACROSS THE N.
SEVERE THUNDERSTORM WATCH UNTIL 700 PM AREAWIDE.
MANNING
.LONG TERM THU NIGHT THROUGH WED...
FNTL BOUNDARY WILL CONT TO BE A FACTOR INTO THE WEEKEND. LOOKS LIKE
IT WILL BE N OF THE CWA SAT NGT. WAVES OF MOISTURE AND UPR LVL
ENERGY WILL BRING A CHC FOR CONVECTION BOTH FRI AND SAT. CDFNT
SWINGS THROUGH ON SUNDAY. AVN HAS BEEN TRENDING FASTER WITH THIS
BOUNDARY AND DRYING BEHIND IT...SO HAVE REMOVED THE MENTION OF SHRA
FOR MONDAY. GFS TUE AND WED LOOKS DRY.
RDH
.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
Hazardous weather outlook, May 7, 9:30 AM EST, 6 hours 55 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-081000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1030 AM EDT WED MAY 7 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...TODAY
THERE IS A SLIGHT RISK OF SEVERE WEATHER TODAY ACROSS THE AREA.
THUNDERSTORMS AREA EXPECTED TO DEVELOP THIS AFTERNOON AND CONTINUE
INTO THIS EVENING. THUNDERSTORMS ARE FIRST EXPECTED ACROSS THE
SHENANDOAH VALLEY THIS AFTERNOON...AND SPREADING EASTWARD TOWARD THE
I-95 CORRIDOR BY EVENING. LARGE HAIL AND DAMAGING WINDS ARE
POSSIBLE FROM ANY SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS
EVENING.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND THIS EVENING.
MANNING
In the hours before
Special weather statement, May 7, 2:51 PM EST, 1 hour 34 minutes before
VAZ028-031-072030-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
351 PM EDT WED MAY 7 2003
...STRONG THUNDERSTORMS MOVING THROUGH THE NORTHERN SHENANDOAH
VALLEY...
AT 351 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 2 MILES SOUTHEAST OF ROCK ENON SPRINGS TO 3 MILES
SOUTH OF HIGH VIEW MANOR TO 10 MILES SOUTHWEST OF STEPHENS CITY...
MOVING EAST AT 25 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND
GUSTS TO 50 MPH. THE COMMUNITIES OF BERRYVILLE...STEPHENS CITY AND
WINCHESTER WILL BE AFFECTED BY THESE STORMS THROUGH 430 PM EDT.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.
MANNING
Special weather statement, May 7, 3:32 PM EST, 53 minutes before
WVZ053-072100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
432 PM EDT WED MAY 7 2003
...STRONG THUNDERSTORMS APPROACHING SOUTHERN JEFFERSON COUNTY...
AT 432 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 4 MILES SOUTHWEST OF SUMMIT POINT TO 8 MILES
SOUTHWEST OF RIPPON...MOVING EAST AT 25 MPH. THESE STORMS WILL BE
CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH. THE COMMUNITIES OF
CHARLES TOWN AND RANSON WILL BE AFFECTED BY THESE STORMS THROUGH 500
PM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
WARNINGS ARE ISSUED.
MANNING
Event by event
9 thunderstorm wind, 3 lightning, 2 funnel cloud, 1 tornado, 1 heavy rain. Local standard time, as filed.
Thunderstorm Wind, Fauquier
- When
- May 7, 4:25 PM EST
- Where
- Fauquier County, 3 mi SW of Warrenton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 38.650, -77.717
Power lines downed trees and caused minor structural damage in and around Warrenton.
Tornado, Fauquier
- When
- May 7, 4:25 PM EST
- Where
- Fauquier County, 3 mi W of Warrenton
- Rating
- F1
- Path length
- 5 mi
- Path width
- 75 yd
- Property damage
- $12,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 38.739, -77.809 (the zone’s center; the record gives no point)
A tornado downed trees and caused minor structural damage in and around Warrenton.
Thunderstorm Wind, Fauquier
- When
- May 7, 4:30 PM EST
- Where
- Fauquier County, 3 mi SW of Warrenton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.670, -77.300
Trees were downed at the intersection of Route 802 and Route 681.
Heavy Rain, Fauquier
- When
- May 7, 4:30 PM EST to 5:30 PM EST
- Where
- Fauquier County, Warrenton
- Reported by
- NEWSPAPER
- Coordinates
- 38.900, -77.267
Street and basement flooding was reported.
Thunderstorm Wind, Fauquier
- When
- May 7, 4:40 PM EST
- Where
- Fauquier County, Cassanova
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.739, -77.809 (the zone’s center; the record gives no point)
Unknown damage was reported at the intersection of Route 602 and 616. This could be another brief touchdown of the Warrenton tornado.
Funnel Cloud, Fauquier
- When
- May 7, 4:45 PM EST
- Where
- Fauquier County, Sowego
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.883, -77.183
A funnel cloud was spotted near Brent Town.
Thunderstorm Wind, Fairfax (C)
- When
- May 7, 5:10 PM EST
- Where
- Fairfax (C) County, Fairfax
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.900, -77.217
Trees and wires were downed.
Thunderstorm Wind, Fairfax
- When
- May 7, 5:10 PM EST
- Where
- Fairfax County, Vienna
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.867, -77.150
Lightning, Fairfax (C)
- When
- May 7, 5:10 PM EST
- Where
- Fairfax (C) County, Fairfax
- Reported by
- NEWSPAPER
- Coordinates
- 38.817, -77.083
A townhouse was set on fire by a lightning strike.
Thunderstorm Wind, Falls Church (C)
- When
- May 7, 5:20 PM EST
- Where
- Falls Church (C) County, Falls Church
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- NEWSPAPER
- Coordinates
- 38.882, -77.171 (the zone’s center; the record gives no point)
A power line was downed onto a moving vehicle on Westmoreland Drive.
Thunderstorm Wind, Fairfax
- When
- May 7, 5:20 PM EST
- Where
- Fairfax County, 1 mi SE of Tysons Corner
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.835, -77.276 (the zone’s center; the record gives no point)
Wires were downed onto Woodland Drive.
Thunderstorm Wind, Fairfax
- When
- May 7, 5:25 PM EST
- Where
- Fairfax County, Baileys Xrds
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.835, -77.276 (the zone’s center; the record gives no point)
A tree fell onto a car on Arlington Boulevard.
Thunderstorm Wind, Alexandria (C)
- When
- May 7, 5:30 PM EST
- Where
- Alexandria (C) County, Alexandria
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 38.683, -77.817
Power lines were downed in the western portion of the city.
Funnel Cloud, Prince William
- When
- May 7, 5:35 PM EST
- Where
- Prince William County, Quantico
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.717, -77.833
Lightning, Fairfax (C)
- When
- May 7, 5:55 PM EST
- Where
- Fairfax (C) County, Fairfax
- Reported by
- NEWSPAPER
- Coordinates
- 38.683, -77.817
A house caught fire after being struck by lightning.
Lightning, Fairfax
- When
- May 7, 5:55 PM EST
- Where
- Fairfax County, 3 mi NE of Mt Vernon
- Reported by
- NEWSPAPER
- Coordinates
- 38.835, -77.276 (the zone’s center; the record gives no point)
A house fire was started by a lightning strike.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Alabama, May 7 to 8, 2003$1.0 billion · 1 event
- Tornadoes and Hail in Oklahoma, May 7 to 8, 2003$355,000 · F2 · 33 events
- Flooding in Alabama, May 7 to 10, 2003$4.7 million · 3 events
- Tornadoes and Flash Flood in Mississippi, May 7, 2003$1.6 million · F0 · 9 events
- Flash Flooding and Hail in Ohio, May 7, 2003$1.2 million · 1 in hail · 10 events
- Flash Flood in Alabama, May 7 to 8, 2003$1.0 million · 1 event
- Flash Flood and Lightning Strike in Alabama, May 7 to 8, 2003$870,000 · 2 events
- Flash Flood and Lightning Strike in Alabama, May 7 to 8, 2003$775,000 · 2 events
- Tornadoes in Alabama, May 7, 2003$170,000 · F1 · 2 events
- Flash Flood in North Carolina, May 7, 2003$300,000 · 1 event
- Flash Flood in Alabama, May 7, 2003$300,000 · 1 event
- Flash Flood in Alabama, May 7 to 8, 2003$300,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369574, 5369575, 5369576, 5369577, 5370257, 5370258, 5370259, 5370260, 5370261, 5370262, 5370330, 5370331, 5370332, 5370333, 5370334, 5370335.